1. Almost any drug can cause almost any rash
A skin reaction is one of the commonest adverse reactions to a drug and can be life-threatening Examples include toxic epidermal necrolysis and Stevens Johnson syndrome. Remember that almost any drug can cause almost any rash. So when a patient presents with a new rash, it is essential to take a careful and detailed drug history. Remember to ask about over-the-counter medications – such as NSAIDs, laxatives, glucosamine – as patients often don’t consider these as ‘drugs’.
2. Many drug rashes are allergic and are often due to ‘A’ drugs
Most allergic drug reaction are due to type 3 immune-complex reactions. These develop after repeated exposure, so absence of a reaction in the past is no guarantee of safety. An allergic reaction may first appear up to three weeks after last exposure. These reactions are very often due to ‘A’ drugs: antibiotics, anti-inflammatories, ACE inhibitors, anticonvulsants, allopurinol.1
Allergy to topical steroids is becoming more common, with an increasing number of patients allergic to hydrocortisone. This is a type-4 cell-mediated allergic reaction and can present a very confusing clinical problem.
Creams have a high water content and therefore need preservatives, which can provoke cell-mediated allergic reactions after repeated exposure. I generally prefer to prescribe ointments where possible as they do not need to contain preservatives.
Type 1 anaphylactic drug rashes are rare, but potentially life-threatening. This has recently been described following topical exposure to chlorhexidine.
Remember, never prescribe amoxcycillin for a sore throat. If your patients happen to have glandular fever, they will inevitably develop a potentially nasty, itchy maculo-papular rash.
3. Some drugs can aggravate or mimic some skin conditions like psoriasis or acne
For example lithium and antimalarials aggravate psoriasis. Steroids, either topically or systemically, can destabilise psoriasis resulting in severe, erythrodermic pustular psoriasis. Lichenoid drugs reactions are common, especially with ACE inhibitors, antimalarials and gold salts.
Acne can be aggravated by first generation combined contraceptive pills, so in someone with a history of severe acne these are probably best avoided. Even progesterone-only contraceptives (including Depo-provera and Implanon/Nexplanon) can aggravate acne. Topical steroids aggravate rosacea and should never be used near the face of affected patients.
Peri-oral dermatitis is significantly associated with topical steroids – sometimes inadvertently applied after treating a child’s eczema, for example, and I’ve even seen this after using an inhaled steroid for asthma or hay fever.
Melasma is aggravated – and usually caused by – oestrogen, but also to a lesser extent by progesterone. This will inevitably be markedly aggravated by combined contraceptive pills.
4. If you have an itchy patient with urticaria, a drug cause is very likely
NSAIDs, codeine, and penicillin are commonly responsible. ACE inhibitors also inhibit bradykininase and raise levels of bradykinin, which can release histamine and cause itch, even without any visible rash. I’ve seen very prolonged rashes due to ACE inhibitors, as well as lichenoid eruptions which may not appear until after the patient has been taking the drug for 6-12 months.
5. Many drugs cause photosensitivity, which can sometimes persist for years after the drug is withdrawn
This is especially likely with minocycline and doxycycline, affecting about 10% of individuals who take it, though some report rates as high as 30. So use doxycycline with caution as a malaria prophylactic. Remember also that amiodarone, phenothiazines, isotretinoin, diuretics (especially thiazides) and even topical tacrolimus can cause photosensitivity.
6. Some drugs invariably cause a skin change
Minocycline for example will inevitably cause a slate blue staining of the skin if it is prescribed for long enough. This takes a very long time to clear.2
Topical steroids will cause striae also if used in sufficient strength for long enough. Different sites of skin would have varying vulnerability to this, for example the scalp, soles and feet are very resistant, but thin areas, such as the face and flexures, are much more vulnerable.
7. Remember mucosal ulcers (especially oral) can be caused by a drug
Clearly any drug that causes agranulocytosis – such as carbimazole – can cause oral ulceration. The commonest drug cause for an oral ulcer though is nicorandil – this can also rarely cause ulcers on keratinised skin, especially peri-anal and around ostomy sites.
8. Sometimes the treatment can make the situation worse or even confuse the picture
When topical steroids are used to treat what turns out to be fungal infection, they may initially settle any inflammation and appear to help. However, by compromising the immune response, the fungus penetrates deeper into the dermis, producing a more difficult infection to treat and a potentially very confusing presentation.
I often see patients who have been given trimovate for an undiagnosed rash, in the mistaken belief that this would cover most likely causes for a lesion. This cream contains a moderately potent steroid as well as nystatin, which only has anti-yeast activity. If this is used on a dermatophyte infection, you will inevitably make things much worse.
9. Hair problems can be caused by drugs
Androgenic steroids cause hirsutism as well as male pattern baldness. Warfarin and heparin are not uncommon causes of diffuse alopecia. Some cytotoxic chemotherapeutic agents can cause an anagen effluvium.
10. Remember the possibility of a fixed drug eruption (FDE) with an obscure, recurring rash
If a patient returns with an odd rash that doesn’t easily fit into an obvious diagnosis, remember it could be an FDE. The spectrum of different FDE is very wide, from minor patches of hyperpigmentation through to troublesome blisters. They are usually solitary at first, but can become multiple and typically recur at precisely the same site after exposure (within 30 minutes to several hours). NSAID, tetracyclines, barbiturates, paracetamol and phenolphthalein (present in some laxatives etc.) are common causes. An example would be tetracyclines, which typically can cause dark macular lesions on the genital area.
Dr George Moncrieff is a dermatology GPSI in Bicester, Oxfordshire.
- Personal communication from Dr Brian Malcolm, GPSI in dermatology
- Geria AN, Tajirian AL, Kihiczak G, Schwartz RA. Minocycline-induced skin pigmentation: an update. Acta Dermatovenerologica Croatica, 2009; 17 (2): 123-126